Alert archive / Michigan / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Apr 12, 2023, 4:23 AM EDT for 9 counties in Michigan. It took effect at Apr 12, 2023, 11:00 AM EDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2023, 4:23 AM EDT (08:23 UTC)
- In effect from
- Apr 12, 2023, 11:00 AM EDT
- Expired
- Apr 12, 2023, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Crawford County, MI, Iosco County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 2:16 PM EDT | NON-TSTM WND GST 45 | 2 Ne Luzerne, MI | MESONET STATION FW1723 LUZERNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328 WWUS83 KAPX 120823 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 423 AM EDT Wed Apr 12 2023 ...Red Flag Warning this afternoon and evening... .DISCUSSION...Temperatures will warm through the 70s and into the lower 80s today, along with critical relative humidity values and west to southwest winds gusting to 30 mph. This will result in dangerous fire weather conditions this afternoon and evening across part of north central and northeast lower Michigan. MIZ018-120930- /O.CAN.KAPX.FW.A.0001.230412T1500Z-230413T0300Z/ Presque Isle- 423 AM EDT Wed Apr 12 2023 ...FIRE WEATHER WATCH IS CANCELLED FOR Presque Isle County... The National Weather Service in Gaylord has cancelled the Fire Weather Watch. $$ MIZ023-024-028>030-033>036-122130- /O.UPG.KAPX.FW.A.0001.230412T1500Z-230413T0300Z/ /O.NEW.KAPX.FW.W.0001.230412T1500Z-230413T0300Z/ Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon- Ogemaw-Iosco- 423 AM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from 11 AM this morning to 11 PM EDT this evening. The Fire Weather Watch is no longer in effect. * TIMING...Starting late this morning and continuing through mid evening. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JZ
2 follow-up statements
130 WWUS83 KAPX 121859 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 259 PM EDT Wed Apr 12 2023 ...Red Flag Warning this afternoon and evening... .DISCUSSION...Temperatures will warm through the 70s and into the lower 80s today, along with critical relative humidity values and west to southwest winds gusting to 30 mph. This will result in dangerous fire weather conditions this afternoon and early evening across part of north central and northeast lower Michigan. MIZ023-024-028>030-033>036-130000- /O.EXT.KAPX.FW.W.0001.000000T0000Z-230413T0000Z/ Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon- Ogemaw-Iosco- 259 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR PORTIONS OF NORTHERN LOWER MICHIGAN... * TIMING...Starting late this morning and continuing 800 pm. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
792 WWUS83 KAPX 130023 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 823 PM EDT Wed Apr 12 2023 ...Red Flag Warning Thursday afternoon... .Unseasonably warm temperatures will continue again on Thursday along with critical relative humidities. In addition, winds are forecast to become gusty through much of the day. This will result in dangerous fire weather conditions once again across parts of northern lower Michigan. . MIZ023-024-028>030-033>036-130830- /O.EXP.KAPX.FW.W.0001.000000T0000Z-230413T0000Z/ /O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Montmorency-Alpena-Crawford-Oscoda-Alcona-Missaukee-Roscommon- Ogemaw-Iosco- 823 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Thursday. * TIMING...Beginning noon EDT Thursday and continuing through 8pm EDT. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ MIZ018-022-027-032-041-042-130830- /O.NEW.KAPX.FW.W.0002.230413T1600Z-230414T0000Z/ Presque Isle-Otsego-Kalkaska-Wexford-Gladwin-Arenac- 823 PM EDT Wed Apr 12 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT THURSDAY FOR PORTIONS OF NORTHERN LOWER MICHIGAN... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Thursday. * TIMING...Beginning noon EDT Thursday and continuing through 8pm EDT. * WINDS...West to southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 19 to 24 percent. * TEMPERATURES...76 to 83 degrees. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Apr 12, 3:08 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 12, 3:08 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
308 AM EDT Wed Apr 12 2023
.NEAR TERM...(Today through Tonight)
Issued at 307 AM EDT Wed Apr 12 2023
...Breezy and warmer today...
High Impact Weather Potential...warm/windy/dry conditions remain
favorable for wildfire growth.
500mb ridging will build eastward from the upper MS Valley into
the western lakes. High pressure in the se states will pump warm
and relatively dry air into the southern and central lakes. Low
pressure will move east across far northern Ontario today/tonight,
dragging a cold front toward eastern upper MI tonight. That and
maritime influences will help keep eastern upper MI quite a bit
cooler than places further south. In northern lower MI, warmer
temps will continue to build today.
Lingering mid-high clouds will continue eastward, in advance of
the building upper ridge. We will see essentially full sun today.
Warm advection is pushing 850mb temps to the middle teens C,
though we won't mix quite that high. With full sun, will steer max
temps warmer than most guidance; 60s north, 70s near Lake MI in nw
lower MI, near 80f to lower 80s n central and ne lower MI.
Absolute moisture in the low levels is slowly increasing, along
with the warmer temps. We continue to gradually advect somewhat
higher dew point air into the region. So RHs will not be
appreciably lower than yesterday, despite the warmer temps. But RH
values are still expected to drop to or below 25% across a portion
of ne and n central lower, with downslope heating and a longer
distance from a chilly upstream Lake MI playing into things.
Inherited a fire wx watch for part of northern lower MI. Updated
forecast grids support upgrading that to a warning, which we
intend on doing closer to 5 am. Will leave Presque Isle Co out,
but otherwise the counties that were in the watch, will be in the
warning. Gladwin/Arenac Cos are not /quite/ as warm/dry as places
to the north, so will leave them out.
Tonight...the incoming cold front and associated low-level
convergence will aid moisture pooling in eastern upper MI.
Ongoing snowmelt is a contributing factor as well. Some patchy
stratus or stratocu will try to form in eastern upper overnight.
Otherwise mainly clear. Min temps in the 40s Straits and north,
50s elsewhere.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 307 AM EDT Wed Apr 12 2023
...Holding onto Summer Condtions...
Primary Forecast Concerns...How warm temperatures will be.
High Impact Weather...None anticipated.
The upper level ridge folds over but generally holds across the
region through Friday. The warmest air aloft of the season builds in
Thursday (topping out at about +15 C at 850 mb). Model soundings
show excellent mixing potential so record or near record highs in
the upper 70s to mid 80s expected Thursday afternoon across northern
lower while the 60s should about do it across eastern upper. Very
warm conditions continue into Friday as well with highs of well into
the 70s to the low 80s, with 60s again across eastern upper. Lows
Thursday night ranging from the low 40s north to the mid 50s south.
Model cross sections and soundings indicate mostly clear skies
through the first half of Friday with increasing mid/high clouds
Friday afternoon.
&&
.LONG TERM...(Friday night through Tuesday)
Issued at 307 AM EDT Wed Apr 12 2023
...Showery then Turning Colder with Snow Showers...
High Impact Weather...None is expected at this time.
Extended guidance is similar to the last few days with the general
pattern. The ridge exits to the east, a cutoff upper level low to
our south moves north toward the area and a trough to our west
amplifies and develops a deepening area of low pressure across the
region. This setup is expected to translate into showery and not as
warm conditions this weekend followed by sharply colder temperatures
with snow showers Sunday night into early next week (sorry about
that). There could even be some snow accumulation but will kick that
can down the proverbial road and let later shifts figure that one
out over the next few days.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 109 AM EDT Wed Apr 12 2023
VFR. High pressure to our south, and ridging building overhead,
will result in limited cloud cover thru the TAF period. Sw winds
will be somewhat gusty during the day Wednesday.
&&
.MARINE...
Issued at 307 AM EDT Wed Apr 12 2023
A somewhat tight pressure gradient will persist today and tonight,
between a cold front easing toward eastern upper MI tonight, and
high pressure parked over the se states. Small craft advisory
conditions will be seen on much of Lakes MI and Huron into
tonight.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Fire Weather Watch from 11 AM EDT this morning through this
evening for MIZ018-023-024-028>030-033>036.
LH...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
evening for LHZ345>347-349.
LM...Small Craft Advisory from 8 AM this morning to 8 PM EDT this
evening for LMZ341.
Small Craft Advisory from 8 AM this morning to 5 AM EDT Thursday
for LMZ323-342-344>346.
LS...NONE.
&&
NEAR TERM...JZ
SHORT TERM...AJS
LONG TERM...AJS
AVIATION...JZ
MARINE...JZHazardous weather outlook, Apr 12, 3:12 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 312 AM EDT Wed Apr 12 2023 MIZ016>018-020>036-041-042-086>088-095>099-131100- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 312 AM EDT Wed Apr 12 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. High fire danger is expected today due to a combination of warm temperatures, and dry and windy conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Weather conditions favorable for wildfires are also expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-131100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 AM EDT Wed Apr 12 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. JZ
Nearby
Red Flag Warnings in Michigan, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.